Aging & Health A to Z
Causes & Symptoms
Fainting is usually caused by a temporary lessening of blood flow to your brain. This can be due to many possible causes. Some are essentially harmless, while some can be life-threatening. Sometimes the cause may not be obvious and it may be difficult to identify it.
In older adults, the most common causes of syncope are orthostatic hypotension, reflex syncope and cardiac rhythm problems.
Orthostatic hypotension is the medical term for a sudden drop in blood pressure. It’s common to occasionally feel lightheaded when you stand up suddenly, but if this happens frequently or results in fainting, it may mean that your body has trouble maintaining a healthy blood pressure. Orthostatic hypotension can be caused by:
- Medications, often those used to treat high blood pressure
- A drop in blood pressure immediately after eating, due to blood “pooling” in your abdomen to help digest food (called postprandial hypotension).
Reflex syncope is usually a side effect of carotid sinus syndrome, a condition where the pressure sensors in one of the carotid arteries in your neck is hypersensitive. You may make this worse if you wear tight collars, turn your head and neck too suddenly, or take certain medications. Your healthcare provider will do specific testing to determine if this is the cause of the syncope.
Fainting that is associated with heart problems can be serious. It can be caused by:
- Narrowing of the aortic heart valve (aortic stenosis)
- Irregular heart rhythms, particularly an unusually low heart rate (bradycardia). Bradycardia is the most common cardiac cause of syncope in older adults.
- Heart failure
- Heart attack
Conditions of the Brain or Nervous System
This includes strokes or narrowing of the blood vessels in the brain. Some signs of these conditions are dizziness, visual problems, loss of bladder control, inability to sweat, difficulty tolerating the heat, constipation, chronic fatigue, or impotence.
As you age, your kidneys don’t function as well as they used to, and you don’t always drink enough liquids. This can lead to dehydration and a drop in blood volume, which can lower your blood pressure. As you age, your thirst mechanism does not as well as it used to and your body does not tell you when you become dehydrated. This can result in a drop in blood volume without the realization that you should drink something.
Polypharmacy—the use of several different medications for different conditions-- is associated with syncope because of drug interactions and adverse effects. Your healthcare provider will review your list of medications – both prescribed and over-the-counter—to see if any may be related to an episode of syncope. Sometimes, simply changing the timing of when you take a medication may be enough: for example, taking blood pressure medications in the evening may reduce the risk of daytime orthostatic hypotension.
Updated: November 2016
Posted: March 2012